5 Common Symptoms of Heroin, Meth & OxyContin Abuse

Identifying the common signs and symptoms of addiction is the first step in getting help for yourself or a loved one. Symptoms of abuse are often present in three different forms – physical symptoms of use, mental and physical symptoms of withdrawal and outward symptoms of abuse.

Although OxyContin is a prescription painkiller used to treat chronic pain, many individuals become addicted to it due to its extended-release and ability to produce feelings of pleasure, similar to heroin and methamphetamines (meth). While the three drugs are made from different substances, the signs and symptoms of use, abuse and withdrawal are similar.

Physical Signs of Abuse
Physical signs of OxyContin, heroin and meth use are generally immediately visible or become apparent over time due to extended use.

-Shortness of breath and sweating- users often feel a shortness of breath or heavy breathing combined with an increase in perspiration.
-Hyper-alertness and sleeplessness- causes increased energy and feelings of a rush or euphoria, despite the lack of sleep.
-Decreased appetite and weight loss- uninterested in food and does not feel hungry. Weight loss is often rapid and more noticeable with extended use.
-Skin picking and crawling- obsessive skin picking, which causes sores similar to pimples and feeling as if something is constantly crawling under the skin.
-Nervousness and agitation- increased nervousness, paranoia, hallucinations or delusions, agitation or aggressiveness.

Withdrawal Symptoms
Symptoms of withdrawal are often similar to those experienced during use, however, they may be more intense and include other symptoms as well.

-Nausea, vomiting and diarrhea
-Increased anxiety and panic attacks
-Bone and muscle pain or weakness
-Hot and cold flashes with sweating
-Increased insomnia
-Behavioral Signs of Addiction

In addition to the physical symptoms, many outward behavioral signs are also evident, although they are not limited to OxyContin, heroin and meth addiction and may be present with any addiction.

Withdrawal from family, friends, school, work and other activities. In addition to a lack of interest in people and social activities, there is often a lack of interest in keeping up personal appearance and hygiene.
Deceitful, secretive and manipulative behavior. Lying and dishonesty, excuses to justify behavior, disappears, manipulates others to help them or to give them money.
Stealing, shoplifting and missing household items. Stealing money from friends or family members, shoplifting food or valuable items to sell, household valuables disappear.
Avoiding eye contact and increased hostility. Refuses to make eye contact during conversations, increased hostility towards family and friends, blames others for their behavior and actions.
Loss of personal items or property. Unable to pay bills, utilities shut off, inability to keep a job, loses vehicle, evicted from home.

Signs of an overdose include respiratory depression, seizures or tremors, loss of consciousness, vision impairments, high body temperature or fever, blue fingernails and lips, high blood pressure and sudden rapid heart rate. If you suspect a possible overdose, do not hesitate to seek emergency medical treatment immediately.

Contact Pathways for more information on identifying and recognizing the signs of addiction or to learn more about our program. You can also follow us on Facebook for ideas and tips on helping family members, Substance abuse and alcohol addiction information and additional resources.